ISSN 1941-5923

Logo



Get your full text copy in PDF

Methemoglobinemia in a Pediatric Oncology Patient Receiving Sulfamethoxazole/Trimethoprim Prophylaxis

Timothy G. Carroll, Megan G. Carroll

(Department of Pediatrics, Section of Critical Care, University of Oklahoma Health Science Center, Oklahoma City, OK, USA)

Am J Case Rep 2016; 17:499-502

DOI: 10.12659/AJCR.897820


BACKGROUND: Methemoglobinemia due to the administration of sulfamethoxazole/trimethoprim has been documented in a series of case reports. However, all of these reports are on adult patients, and all patients received at least daily administration of sulfamethoxazole/trimethoprim for the treatment of active or suspected infection.
CASE REPORT: Herein we report the development of methemoglobinemia in a pediatric patient receiving sulfamethoxazole/trimethoprim three times weekly for the prophylaxis of opportunistic infections.
CONCLUSIONS: The clinician should always consider sulfamethoxazole/trimethoprim, even when administered for opportunistic infection prophylaxis at reduced doses and intervals, as a possible cause of methemoglobinemia.

This paper has been published under Creative Common Attribution-NonCommercial-NoDerivatives 4.0 International (CC BY-NC-ND 4.0) allowing to download articles and share them with others as long as they credit the authors and the publisher, but without permission to change them in any way or use them commercially.
I agree